AnonymousFebruary 1, 2007 at 6:14 pm
First off, HI to everyone. I haven’t been around much but I’ve tried lurking every once in a while to keep up with what is going on. We’re in the process of buying a house (putting in an offer tomorrow on one!) and things are just real stressful right now.
These are my questions:
1) Has anyone contracted HIV, Hepatitis, Mad Cow Disease or any other blood born disease from receiving IVIG?
2) Has anyone had a stroke from IVIG?
2) Would you chose to use Prednisone or IVIG as your main treatment for CIDP?
And here’s why I’m asking them:
I switched Emi’s neuro back in November. We’re now seeing a dr that works in an MDA clinic (Muscle Dystrophy Association). She told Emi’s pediatrician that she knew alot about CIDP – that’s how we found her.
Emily had repeat MRI’s of her brain & spine in December. The brain MRI came back great (no more cranial nerve inflammation!) but her spinal MRI came back with inflammation along her spine (lower lumbar on down). She had a repeat spinal tap and her protein was NORMAL! (it was 93 & 95 previously, I believe). Emily was receiving IVIG twice a week for 3 weeks, 3 times a week for 2 weeks then repeating the cycle. She has right eye paralysis when not on IVIG. She was originally dx’d with GBS/MF in Dec 05. Her eye dr has confirmed the MF dx and wants her to be stable for 1 year before considering doing eye surgery to fix her eye. At Emi’s last eye appointment (11/06) the eye dr commented that it was the best that he had ever seen her eye & that the IVIG must be working.
The new neurologist wanted to take Emily off of the IVIG for 4 weeks to see how she would do. When I expressed concern the neuro promised me that she would order IVIG the second we saw her eye relapsing. Emily’s eye relapsed 12 days after her last infusion. I took her back to the neuro who decided to wait a few days to see what would happen. A week later I took Emily back because she was still declining and the neuro convinced me to try Prednisone 5mg’s a day to see if that would work and she ordered 1 IVIG treatment. The Prednisone didn’t work & actually seemed to speed up the decline in her eye. The IVIG treatment didn’t do anything either but I wasn’t surprised because she was already in relapse when she finally got it and it normally takes 5-6 treatments to get her eye “normal” again.
We went back to the dr who increased her Prednisone to 15mg’s every day & ordered 5 doses of IVIG every other day. 12 days after the last IVIG Emi’s eye relapsed yet again.
We were just back at the dr’s office yesterday (still in eye relapse) and the dr is increasing her Prednisone yet again. I told the dr that I no longer want Emily on it. She’s getting the moon face, has gained 6lbs since mid December (when she gained 6 lbs all of last year), is hungry ALL the time, has severe stomach pains, is moody & isn’t sleeping well. She tells me everyday that she doesn’t feel like herself anymore and complains constantly about not feeling good.
The dr is insisting that she stay on the Prednisone and has changed her rx to 20 mg’s every other day and 17.5 mg’s on the “off” days. She said that she wants to get Emily down to zero on the “off days”. I argued that the Prednisone isn’t working for her (which I’ve read happens with children & with some people who get IVIG) and that it didn’t even extend her eye by 1 day. It relapsed at exactly 12 days once again.
What I don’t understand is that the dr is willing to order 5 doses of IVIG every other day every 4 weeks but she’s not willing to let Emily get IVIG every 7-10 days without getting the Prednisone. It would work out to be less IVIG per month by doing it every 7-10 days and we wouldn’t need the Prednisone at all.
At first the neuro said it was because she didn’t want Emily to have a stroke from too much IVIG. The latest blood work shows that there is normal protein in her blood & it’s not thick at all. I told the neuro that if Emily didn’t have a stroke from receiving IVIG 9-10 times a month that she wasn’t going to have one from getting it 3-4 times a month.
Now the neuro is saying that she doesn’t want Emily to get IVIG because she’s being exposed to blood diseases such as AIDS, Hepatitis & Mad Cow. I did some research today & read that Baxter uses a very strict process to clean the blood & that IVIG is considered to be safe.
I really want Emily off of the Prednisone. For me the side effects of it are just not worth it. I’ve heard from MANY people who’ve been on it that they’ve had the side effects (such as brittle bones & cataracts) and I’ve never heard of anyone that contracted a disease or had a stroke from IVIG. It seems to me that the benefits of Prednisone do not outweigh the risk of side effects, for my child.
I just need some advice or opinions on what to do. I’m very tempted to go back to the old neuro who I know will go with the IVIG every 7-10 days and then re-evaluate that plan in a few months and then try to extend it gradually. I’ve thought about finding yet another neuro but I feel like I’ll have go through all of this again. It’s so stressful & I’m just feeling hopeless & helpless.
Thanks for reading all of this.
AnonymousFebruary 1, 2007 at 6:51 pm
I think you are right. Sometimes it’s very hard to stand up against an “expert”, but as most of us here know, the “experts” are often wrong.
Trust your instincts. You know your child better than anyone else.
Find another doctor, if you can’t get this one to respect your wishes.
AnonymousFebruary 1, 2007 at 7:52 pm
There may have been some problems in the early 90’s, but not now. Do a cut and paste [COLOR=”Blue”]www.msadvances.com/faq.php3[/COLOR]. I’m “discussing” the frequency of my IVIG treatment with my Nuro, because he believes that treatments should be 12 weeks apart to prevent Kidney failure???? I guess he is still practicing medicine because he hasn’t got it straight yet. 😎
AnonymousFebruary 1, 2007 at 11:46 pm
I agree with Gene, if you have a choice pick the IVIG. I was on solumedrol infusions of 1000 mg every Tues for almost two years, & it was terrible. I gained 80# during that time, was very irritable, couldn’t sleep the night of the infusion, developed a terrible rash all over my body (still have scars today,) needed cataract surgery in both eyes, etc. IVIG never worked for me, but I have never heard of anyone getting any of the illnesses you talked about…
AnonymousFebruary 2, 2007 at 5:34 am
Kelly you are right,IVIG every time; your doc is overplaying the theoretical side effects. Emily is having real and undesirable side effects of prednisone. The doctor’s problem is that IVIG is very expensive and there is a world wide shortage due to a reduction of blood donors and increase of rejects due to AIDS and HIV. DocDavid
AnonymousFebruary 2, 2007 at 8:54 am
IVIG any day Kelly. I have been getting it a very long time and the side effects I have experienced from it are nothing compared to high dose Prednisone. Like David said, IVIG is expensive and Prednisone is very cheap. IVIG is hard to get currently and Prednisone is plentiful. Once Emi is on an IVIG maintenance dose of once a month hopefully everything will settle down. Good luck and take care.
AnonymousFebruary 2, 2007 at 6:38 pm
Hi Kelly – I agree with everyone that IVIG is definitely the way to go. When my neuro tried me on Prednisone I experienced all of Emily’s side effects and I felt terrible all the time. Some people just don’t tolerate Prednisone well. Also, I was put on Prevacid to prevent stomach bleeds and it made me sick to my stomach, so stopped that almost immediately, Also needed extra calcium to prevent bone loss! If you don’t have trust or faith in this new neuro, by all means, call your old neuro and discuss what’s been going on. You have been dealing with Emily and have better instincts than someone who only sees her occasionally.
AnonymousFebruary 2, 2007 at 9:00 pm
Even if you can get the neurologist to go without prednisone, which may be best accomplished by switching to another one, Emily is still stuck with it for a while. The reason is that this is a drug you cannot really quit; you must taper off of it. You are probably looking at 4 months to get Emily all the way down. That is because the schedule would be something like this:
20 mg; 17.5 mg – week 1
20 mg; 15 mg – week 2
20 mg; 12.5 mg – week 3
20 mg; 10 mg – week 4
20 mg; 7.5 mg – week 5
20 mg; 5 mg – week 6
20 mg; 2.5 mg – week 7
20 mg; 0 mg – week 8
17.5 mg every other day – week 9
15 mg EOD – week 10
12.5 mg EOD – week 11
10 mg EOD – week 12
7.5 mg EOD – week 13
5 mg EOD – week 14
2.5 mg EOD – week 15
The reason is that the adrenal glands effectively shut down the production of cortisol in response to prednisone. It takes awhile for them to get back up to speed. The bad side effects will lessen as the dose lessens, but it could take several months after the cessation for everything to return to normal.
Godspeed with this,
You must be logged in to reply to this topic.